Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 210, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 14, 2003, 11:29 PM CDT for Greene County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2003, 11:29 PM CDT (04:29 UTC)
- Expired
- Jul 15, 2003, 12:00 AM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Greene County, IA
The radar
The Des Moines radar (KDMX), 61 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4038 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1765 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.7
The text
As transmitted, in the capitals the NWS used until 2016.
066 WUUS53 KDMX 150429 SVRDMX IAC073-150500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1129 PM CDT MON JUL 14 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GREENE COUNTY IN WEST CENTRAL IOWA * UNTIL MIDNIGHT CDT * AT 1126 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DANA...OR ABOUT 30 MILES SOUTH OF FORT DODGE...MOVING SOUTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GRAND JUNCTION AROUND 1135 PM AND NEAR RIPPEY AROUND 1145 PM. OTHER WARNING LOCATIONS INCLUDE GRAND JUNCTION...JEFFERSON... JEFFERSON MUNICIPAL AIRPORT...PATON AND RIPPEY. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4221 9418 4221 9444 4186 9451 4187 9417 KULA $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:45 PM CDT, 8 hours 44 minutes earlier.
Area forecast discussion, Jul 14, 2:45 PM CDT, 8 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 PM CDT MON JUL 14 2003 MAIN FOCUS IN SHORT TERM IS TIMING DVLPMNT POTENTILA OF SVR WX IN IA AND LONGER TERM IS ANY CHANCES FOR PCPN. ATTM BEST POTENTIAL FOR DVLPMNT IS FAR NWRN IA AS SKIES CLEARED AND TEMPS AND DEW POINTS ROSE. CAP STRENGTH HAS RAPIDLY DECREASED. IN LAST THREE HOUR TIME FRAME. ORGANIZED PRESSURE RISE/FALL COUPLET IA/NE/SD. SHORT TERM MODEL RUC HAS TEENDS OF HOLDING DVLPMNT OFF TIL AFT 00Z/15 WITH EARLIER RUNS TIME FRAME 21Z-00Z/ LOOKING AT CURRENT LAPS DATA WOULD FAVOR SLIGHTLY SOONER TIMEING AS EARLY AS 22Z. CORF. VECTORS/MAGN FAVOR FAST MOVING STORMS WITH ALMST DIRECT SRLY TRACK. NOT EXPECTING SCATTERED ANUTEE OF STORMS AND SPPED TO CAUSE ANY PROBLEMS WITH RIVERS THO SLOW DOWN OF FALL LKLY. RST OF FCST FAIRLY STRAIGHT FORWARD WITH ONLY CONCERN TEMPS AND LWR GUIDANCE FIGURES HOW WARM NEXT SEVERAL DAYS. DRIER AIR FITS GOOD DIURNAL RANGE. IN EXTENDED WITH UPPER RIDGE WEST OF STATE AND MINOR S/W COMING DOWN THE FLO AND THRU STATE ANY DAY COULD HAVE CHANCE FOR RAIN HWVR WILL LEAVE PCPN IN FRI NGT WITH REST OF FCST DRY. TEMPS SEASONABLE 80S/60S. .DSM...NONE FORSTER
Hazardous weather outlook, Jul 14, 3:39 PM CDT, 7 hours 50 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-151200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 336 AM CDT MON JUL 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR PARTS OF CENTRAL IOWA TONIGHT. THE RISK IS ROUGHLY WEST OF AN ALGONA TO LAMONI LINE. THUNDERSTORMS SHOULD DEVELOP IN THE FAR NORTHWEST SECTIONS OF IOWA BY EARLY THIS EVENING AND MOVE SOUTH-SOUTHEAST ACROSS WESTERN IOWA THROUGH THE EVENING BEFORE ENDING AROUND MIDNIGHT. THE MAIN THREATS WILL BE SUPERCELL THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES THIS AFTERNOON. DURING THE EVENING...DAMAGING WINDS ARE EXPECTED TO BE THE MAIN THREAT WITH LARGE HAIL BEING A SECONDARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH FRIDAY. THERE IS A CHANCE FOR THUNDERSTORMS AGAIN THURSDAY...MAINLY OVER NORTHERN IOWA. IT IS TOO EARLY TO ASSESS THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT WEST OF A LINE FROM LAMONI TO DES MOINES TO ALGONA. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). MS JUL 03
In the hours before
Special weather statement, Jul 14, 10:05 PM CDT, 1 hour 24 minutes before
IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072-150400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1005 PM CDT MON JUL 14 2003 TORNADO WATCH NUMBER 745 THAT WAS IN EFFECT UNTIL 1000 PM CDT FOR PORTIONS OF NORTH CENTRAL...NORTHWEST AND WEST CENTRAL IOWA HAS BEEN ALLOWED TO EXPIRE. THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE AREA TO THE NORTH AND EAST OF FORT DODGE...HOWEVER...AND THERE WILL CONTINUE TO BE A SLIGHT THREAT OF SEVERE WEATHER UNTIL THE STORMS MOVE EAST. KEEP ALERT FOR CHANGING WEATHER AND POSSIBLE WARNINGS. THE SEVERE WEATHER THREAT SHOULD BE OVER BY MIDNIGHT. JUNGBLUTH
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 9:20 PM CDT | Tornado Warning | DMX | Kossuth | 25 min |
| Jul 14, 10:58 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.